Aa
A
A
A
Close
Epilepsy Community
1.81k Members
Avatar universal

Could I be doing damage?

I have recently been diagnosed with epilepsy (although it may be 'probable epilepsy').  I am not convinced that I have epilepsy as all the tests (CT, MRI, EEGs (various ones including the week long video monitor), holter, bloodwork, etc. ) came back normal.  (At least as far as I have ever been told there is nothing in those tests to indicate epilepsy...but I guess also, nothing to rule it out either.  While I am resistant to accepting the diagnosis, I am on all other accounts trying to cooperate.  I am taking topamax now.  Is there a danger to taking this med if I don't have epilepsy?  

Obvious cons I have already come up with on my own:
I don't like being on meds
It has side effects:  my memory is shot, makes me a dumb, some weird physical symptoms, nothing major

Also, are there some ways to get a definite diagnosis?  I need something, and please excuse the comparison, that is accurate like a pregnancy test.  If I have epilepsy for real, I would like to accept it and make the appropriate modifications.  If not, I would like to determine what it was that led the doc to believe that I have epilepsy to begin with so I could move forward in the right direction, if there is a direction I need to move, or was it just some random occurrence that I don't need to be concerned with?

Thanks guys!  
4 Responses
764912 tn?1322715443
I am no specialist on Topamax but I do know the use it for many things including migraines.  The more serious danger maybe not taking it if you have Epilepsy.  In August I was on Topamax for migrianes and went off of it because I didn't think it helped that much.  Then I had what we believe was a seizure and now I have been diagnosed also with Epilepsy.  My EEG was normal also but that is not uncommon, it is hard to catch a seizure on the EEG especially if you do not sleep during the EEG.  Now I am on Keppra.  Memory was my biggest complaint too, dizziness, and falling also.  

Often Epilepsy is diagnosed when they find the medication helps you, it is not a simple diagnosis all the time.  Not like high blood pressure ect.  You can contact the Epilepsy Foundation and that might help...www.epilepsyfoundation.org
Best wishes,
Tracy
Avatar universal
Hi there, I have been on Topamax since 2003. It is the best out of all drugs to be on. Other drugs have way more side effects and trust me I am very sensitive to medications that is what caused my seizures to begin with. I am not epileptic but two different medications prescribed to me over the past 20 years caused me to have seizures so now I have to take this topamax every day now. Once you have a seizure you bodies tolerance level is to having another is quite high. I am on a very low dosage and I used to get the odd migraine and now this med has helped with that to. So if someone asks I don't have epilepsy I have a seizure disorder due to medications. So I can't take a lot of medications. When I first started taking this med I went for blood work every 3-6 months just to make sure my kidneys were getting harmed in any way and they weren't so now I don't even have to go for that.
Avatar universal
I see that you wrote that they checked your blood levels to make sure that you where not doing damage ,and you say they don't need to any more. Just thou you should know they should still check your blood levels every 3 or 4 months along with your med levels to make sure that everything is OK and no changes.


To: madcows83      you should also have the doctors do a EKG if they have not already.They should have done a lot of blood work on you and checked everything to make sure nothing is to high or to low. And as I said above they should be doing blood work levels every 3 to 4 months.

I am not a doctor but have been threw this with my son for 4 years now.And my son was also on medicine for adhd and add witch had the side effects that could cause seizures.And wish I had never put him on them because they change him.And now even more medicines to try and help his seizures and even had what they call the VNS put in this last June and still has seizures everyday.

Hope this has help you.

God bless and take care and pray you get the help you need to feel better from the Doctors.

Avatar universal
Thanks so much.
I actually haven't had any doctors check my blood levels since they started my Topamax. Is this something I ask my neurologist to request or my primary care?

I am on oral contraceptives for medicinal purposes (confirmed case of endometriosis and polycystic ovarian syndrome).  I started getting three painful periods a month once I started the Topamax and my doctor didn't relate the two until I did research online and found out that Topamax can essentially render the oral contraceptive ineffective.  The other thing I notice is that at night, I start to get this weird feeling headaches, pretty much on a regular basis.  I am not used to having them.  

I believe I had an EKG in the ER within12-16 hours of the incident. Nothing significant was reported to me.  

The only medication I was on at the time was the once daily oral contraceptive and zyrtec (for allergies).  

I've also been speaking with someone I know whom is a chiropractor.  I remember that I had kidney stones for over a year and a half. ( I thought I had a UTI and the test was negative for UTI but high in calcium and so they sent me to the urologist who then through the tests found the kidney stones and my ovarian cysts.)   I was on special diets and lifestyle modifications and kept having to go to the urologist and follow up with my doctor over and over again, but I kept making more stones.  The chiropractor found out and gave me an adjustment once, and I never had another kidney stone to this day.  That was a few years ago.   So, at this point, I am going to cooperate with my neurologist and my primary care physician.  However, I am also going to see if I can alleviate some of the symptoms by having some chiropractic adjustments (in case a nerve or something is being pinched and causing me to have the symptoms I am having) and perhaps altering my diet (he says to eliminate gluten--but I really like food, so we will see how I do with that).  

I'm having trouble because I don't like being on any medication at all.  If I need to be on one to prevent something like a seizure that will help to keep people safe while I am driving and such, then I will have no problem taking it, but if I don't need it, I would prefer not.  I appreciate the input.  Thank you very much everyone.  
Have an Answer?
Top Neurology Answerers
1780921 tn?1499305393
Queen Creek, AZ
Avatar universal
Minneapolis, MN
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease